Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Feb 17, 2017, 5:48 PM PST for Orange County, California. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2017, 5:48 PM PST (01:48 UTC)
- Expired
- Feb 17, 2017, 6:45 PM PST
- In force
- 57 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 19 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 6:45 PM PST | NON-TSTM WND DMG | 1 E Santa Ana, CA | VERY LARGE TREE DOWN ON CARS AND IN ROADWAY AT 800 E WAKEHAM AVENUE. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WUUS56 KSGX 180148
SVRSGX
CAC059-180245-
/O.NEW.KSGX.SV.W.0007.170218T0148Z-170218T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
548 PM PST FRI FEB 17 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Orange County in southwestern California...
* Until 645 PM PST
* At 546 PM PST, NWS doppler radar indicated a line of severe
thunderstorms moving through Laguna Beach and Irvine. This line
of heavy rain and high wind will move across Orange County and
into the Santa Ana foothills producing damaging winds. Winds will
decrease rapidly after the storms move through.
* Locations impacted include...
Santa Ana, Irvine, Orange, Mission Viejo, Tustin, Yorba Linda, Dana
Point, Laguna Beach, San Clemente, Fullerton, Anaheim, Laguna
Niguel, Placentia, Rancho Santa Margarita and Aliso Viejo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 3392 11790 3391 11784 3392 11777 3364 11744
3345 11760 3344 11764 3346 11768 3346 11770
3362 11783 3368 11786 3372 11791
TIME...MOT...LOC 0146Z 320DEG 11KT 3366 11795 3328 11755
$$
Tardy1 follow-up statement
860
WWUS56 KSGX 180228
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
628 PM PST FRI FEB 17 2017
CAC059-180245-
/O.CON.KSGX.SV.W.0007.000000T0000Z-170218T0245Z/
Orange CA-
628 PM PST FRI FEB 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PST
FOR ORANGE COUNTY...
At 625 PM PST, Doppler radar indicated severe thunderstorms capable
of producing damaging winds in excess of 60 mph over eastern
Orange County in the Santa Ana canyons. There are reports of numerous
trees down in Laguna Beach at 600 pm. In addition, dangerous flooding
is occurring. This line of storms is moving east at 15 mph.
Locations impacted include...
Santa Ana, Irvine, Orange, Mission Viejo, Tustin, Yorba Linda, Dana
Point, Laguna Beach, San Clemente, Fullerton, Anaheim, Laguna Niguel,
Placentia, Rancho Santa Margarita and Aliso Viejo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 3392 11790 3391 11784 3392 11777 3364 11744
3345 11760 3344 11764 3346 11768 3346 11770
3362 11783 3368 11786 3372 11791
TIME...MOT...LOC 0225Z 320DEG 11KT 3359 11787 3320 11748
$$
tardyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:41 PM PST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 17, 2:41 PM PST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
241 PM PST Fri Feb 17 2017
...Major Pacific storm system to greatly impact the region with
damaging wind gusts and flooding this afternoon and evening...
.SYNOPSIS...
A powerful Pacific storm will bring bring damaging winds, flooding
and heavy mountain snow to the region this afternoon and evening.
Winds will decrease as heavy rain turns to showers tonight. Showers
will continue tonight through Sunday morning. Dry weather returns
Sunday, but a small chance of light rain is forecast Monday
through Wednesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
We are confident that major impacts will occur with this storm
system...possibly the strongest storm we've seen this winter.
A band of moderate to heavy rain is currently moving into Orange
and San Bernardino Counties this afternoon. Already strong winds
will increase even more as the rain band gradually tracks through
the region this afternoon and evening. Gusts along the coast will
exceed 50 mph and gusts in parts of the mountains and deserts will
exceed 70 mph. This will be a widespread strong wind event! Plan
for widespread urban flooding, small stream flooding in the
backcountry, and particularly for burn areas. Also expect the wind
to knock down trees and power lines, and the resulting damage and
power outages.
Heaviest rainfall amounts will be over Orange and San Bernardino
Counties. With very high atmospheric moisture in place rainfall
rates of one-half to up to 1 inch per hour will be possible during
the height of the rain event with highest rates along favorable
SSW facing slopes. This amount of short-duration rainfall will
likely lead to significant flooding issues in urbanized areas and
flash flooding in the mountains. Thunderstorms are remotely
possible and may bring briefly intense bursts of rain.
...Rainfall forecast through tonight...
ORANGE COUNTY..............2.5 to 4.5 inches (highest totals in
the Santa Ana Mountains).
SAN BERNARDINO MOUNTAINS...3 TO 8 inches (highest along SSW slopes).
RIVERSIDE COUNTY...........1.5 TO 3 inches.
SAN DIEGO COUNTY...........1.5 TO 2.5 inches.
UPPER AND LOWER DESERTS....0.25 to 1.5 inches.
Snow levels will be around 6500 feet during the heaviest
precipitation, and then lower to about 5000 feet Saturday
morning. Snow showers will continue Saturday and Saturday night.
Total Snowfall forecast is for 4 to 12 inches between 6000 to
7000 feet, 1 to 2 feet between 7000 to 8000 feet, with isolated
amounts of 2 to 3 feet possible above 8000 feet. An inch or two
could fall as low as 5000 feet...bringing winter impacts to the
mountain passes.
After about 9 pm the winds will quickly diminish and the heavy
rain will turn to showers. Showers and isolated thunderstorms
will continue through Saturday and Saturday night.
A ridge of high pressure will bring dry weather Sunday, but
our region will remain on the southern fringes of a stream of
moisture for several days. That will mean small chances of light
showers Monday through Wednesday. A trough of low pressure on
Wednesday will bring more winds. Dry weather appears to follow
Thursday heading into next weekend.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 2 AM PST Saturday for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-San Bernardino and Riverside County
Valleys-The Inland Empire-San Diego County Coastal Areas-
San Diego County Deserts-San Diego County Mountains-San
Diego County Valleys-San Gorgonio Pass Near Banning-Santa
Ana Mountains and Foothills.
Flash Flood Watch through Saturday afternoon for Apple and
Lucerne Valleys-Coachella Valley-Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning until 7 AM PST Saturday for Riverside
County Mountains-San Bernardino County Mountains.
High Surf Warning until 10 PM PST Sunday for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Gale Warning until 10 PM PST Sunday for Coastal Waters from San
Mateo Point to the Mexican Border and out to 30 nm-Waters
from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...HarrisonIn the hours before
Local storm report, Feb 17, 4:52 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM NON-TSTM WND DMG 2 NNW LA MESA 32.80N 117.03W
02/17/2017 SAN DIEGO CA LAW ENFORCEMENT
TREE FELL ON VEHICLE IN THE PARKING LOT IN
FRONT OF THE COWLS MOUNTAIN VISITORS CENTER
AT 7000 GOLFCREST DR. TREE APPROX. 15-20
FEET LONG, 1 FOOT IN DIAMETER, BLOCKING THE
PARKING AREA.
&&
LJLocal storm report, Feb 17, 5:02 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
502 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM NON-TSTM WND DMG 2 N SAN DIEGO 32.75N 117.16W
02/17/2017 SAN DIEGO CA DEPT OF HIGHWAYS
FULL CLOSURE OF HWY 63 NORTH BOUND AFTER A
LARGE EUCALYPTUS TREE FELL ON A VEHICLE.
&&
LJLocal storm report, Feb 17, 5:05 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG 1 N SANTA ANA 33.75N 117.88W
02/17/2017 ORANGE CA LAW ENFORCEMENT
TREE DOWN, POLE DOWN & LIVE WIRE! STREET
CLOSED FROM 1300-1400 BLOCK WEST 6TH STREET.
.
&&
LJLocal storm report, Feb 17, 5:17 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
517 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND DMG 3 N SAN DIEGO 32.76N 117.15W
02/17/2017 SAN DIEGO CA PUBLIC
HUGE TREE DOWN ON HOUSE ON MARYLAND STREET
NEAR MADISON AVE. .
&&
LJLocal storm report, Feb 17, 5:22 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
522 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG 8 SW POWAY 32.90N 117.11W
02/17/2017 SAN DIEGO CA PUBLIC
TREE FALLEN ON APARTMENT, GARAGE BUILDING ON
CAMINITO RIO BRANCO ROAD. .
&&
LJLocal storm report, Feb 17, 5:33 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND DMG 4 NNE SAN DIEGO 32.77N 117.12W
02/17/2017 SAN DIEGO CA LAW ENFORCEMENT
TREE DOWN , POSSIBLY 100 FT TALL, 4 FEET
DIAMETER/ 2 TELEPHONE POLES ARE ALSO DOWN,
SPARKING, POWER LINES ARE DOWN.
&&
LJThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:51 PM PST | Severe Thunderstorm Warning | SGX | Orange | 54 min |
| Feb 17, 5:11 PM PST | Special Marine Warning | SGX | 94 min | |
| Feb 17, 5:12 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino | 4 hr |
| Feb 17, 5:43 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 62 min |
| Feb 17, 5:48 PM PST | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Feb 17, 6:21 PM PST | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Feb 17, 9:00 PM PST | Small Craft Advisory | SGX | 49 hr | |
| Feb 17, 10:15 PM PST | Areal Flood Warning | SGX | Riverside, San Bernardino | 9 hr |
| Feb 17, 10:50 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 7 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.